Case Discussion: How Would You Manage This LAST Case?

By Amit Pawa, BSc(Hons), MBBS(Hons), FRCA, EDRA    Aug 17, 2016

The November 2016 issue of ASRA News will feature a case discussion regarding a patient experiencing local anesthetic systemic toxicty (LAST). The article will include a summary of the case and some expert opinions.

We also want to know what you would do in this scenario. We will feature anecdotal feedback and discussion from Twitter in the article as well.

Click here to contribute to the poll and discussion.

And, be sure to retweet to get more people involved. We learn best when we all contribute!


Case Scenario, Part 1

An 82-year-old female with a BMI of 29 and a past medical history of hypertension, hyperlipidemia, tobacco use, and atrial fibrillation presented for a total knee arthroplasty. Her atrial fibrillation was well controlled, but she did remain in that rhythm. Nurses prepared the patient and she was consented for her anesthetic. While she desired a spinal anesthetic, she had last taken her apixaban two days prior. Thus, the patient and her anesthesia team settled on general endotracheal anesthesia and a single shot adductor canal block for post-operative analgesia. 

The patient was scheduled for 0800 start, as the first case in the second room for the orthopedic surgeon. At around 0750, our Acute Pain Fellow commenced an ultrasound guided adductor canal block. Due to patient’s age, the block team chose to avoid sedation. 30 mL of 0.5% Ropivacaine with 75mcg of epinephrine and 100 mcg of clonidine (preservative free) was ready for injection into the canal. Upon ultrasound examination, the superficial femoral artery was noted to be quite deep (around 5cm). The needle was placed in plane. Once the approximate area was reached, following a negative aspiration, 1 mL of the injectate was given, with an unsatisfactory spread of local anesthetic. The needle was re-directed. There was another negative aspiration, followed by 1 mL of the injectate with satisfactory spread of local. This was followed by 5 mL of the mixture. During the next aspiration, bright-red blood was easily aspirated through the 10 cm, 21-gauge echogenic needle. At this point the needle was withdrawn. 

Around 10 seconds later, the patient began to have a generalized tonic-clonic seizure. The attending physician is emergently called to bedside for a local anesthetic systemic toxicity event.

The patient continued to show seizure activity after 2 mg of midazolam had been administered. The fellow and preoperative nurse were preparing lipid emulsion. The patient had strong irregular radial pulse and normal BP. On the monitor screen, the patient remained in atrial fibrillation, with near baseline blood pressure. An additional 2 mg of midazolam were administered. At this point seizure activity ceased. Patient was maintaining her airway throughout and maintained adequate oxygenation. The Code cart, multiple nursing staff, anesthesia residents and the fellow were prepared for ACLS and lipid emulsion was ready. 


How would you proceed at this point and why? Specifically, would you administer fat emulsion? Why or why not?

     

Contribute here.


Dr. Amit Pawa, BSc(Hons) MBBS(Hons) FRCA EDRA, is a consultant anaesthetist, Specialty & Educational Lead for Regional Anaesthesia, at Guy's & St Thomas' NHS Foundation Trust, Department of Anaesthesia, St Thomas' Hospital, in London. He is also an Academic Lead for the London Society of Regional Anaesthesia (LSORA) and a member of the Board of Regional Anaesthesia - UK (RA-UK). @amit_pawa


Read more ASRA Blog entries.